Switching from combination pill to minipill
19 June, 2017
I have recently switched birth control pills. I was previously on a combination pill where I got my period every 3 months and am now switching to a progesterone only pill due to some health concerns of my doctor. I got my period on a 1-2 day interval after stopping active pills and was told that that was my vest kavua.
I am now unsure of what to do with my veset? Do I have to uproot my veset? Would my old vest fall out every 3 months? There are no instructions on the pack regarding when I should expect my period and therefore I am not sure when I should be on my veset.
Now that you are starting the progesterone-only pills, which are taken continuously without a week of placebos, your previous veset kavua no longer applies. You will revert to observing the usual three onot (chodesh, haflagah, onah beinonit). This first month you will observe only the yom hachodesh and onah beinonit based on your last period, but not the yom haflagah which was solely based on the pill's schedule. After your first period on the minipill you will begin to calculate all three onot.
In practice, you may experience irregular bleeding or spotting over the first months of use. Take precautions (outlined in our article on stains) to avoid becoming niddah unnecessarily from staining. If you do find a stain that makes you niddah, it will not affect your veset calculations.
Over time, some women stop getting their periods while on progesterone-only contraception. In general, once you have observed all three onot from your previous period, you will have no more onot to observe until after the next time you menstruate.
Please feel free to get back to us with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.